Approach

The key to diagnosis of iatrogenic adrenal suppression is eliciting exposure to exogenous glucocorticoids or other offending agents.

Patients receiving supraphysiological doses of oral glucocorticoids for corticosteroid-responsive illnesses and having a cushingoid appearance (centripetal obesity with a round or moon facies, dorsocervical fat pads, and striae) should prompt recognition of possible hypothalamic-pituitary-adrenal (HPA) axis suppression. However, HPA axis suppression has been described after only 4 to 5 days of corticosteroid therapy and as a consequence of local glucocorticoid administration.[42][43] In 2 out of 8 patients receiving multiple injections of intra-articular methylprednisolone acetate, HPA axis suppression has been found up to 5 to 6 weeks after the last administration.[48] Although some patients appear cushingoid and some have obvious symptoms of adrenal insufficiency when the inciting corticosteroid agent is rapidly tapered or stopped, HPA axis suppression may be subtle. Not all patients appear cushingoid, and a high index of suspicion is necessary.

Patients with adrenal suppression are at risk of adrenal crisis if glucocorticoid treatment is suddenly ceased or if it is not increased during periods of increased stress (e.g., febrile illness, trauma, or surgery). Patients with a history compatible with adrenal suppression and presenting with features of adrenal crisis (i.e., hypotension, circulatory failure) should be treated urgently. Tests may be taken as baseline, but diagnostic tests should not delay treatment.[49]

BMJ Best Practice is an evidence-based point of care tool for healthcare practitioners.

To continue reading and access all of BMJ Best Practice's pages you'll need to log in or start a free trial.

You can access through your institution if your hospital, university, trust or other institution provides access to BMJ Best Practice through either OpenAthens or Shibboleth.

Use of this content is subject to our disclaimer